Weight Loss
Moderators: coach_k, spoiled_candy, devilish_patsy, nycgirl, Mollybygolly


Hey all~

 

Anyone know anything about Niacin? My friend said it helps aid in weightloss...I just wondered if anyone had any knowledge on it! THanks!

23 Replies (last)
Here's a little bit of info. Hope this helps!

http://en.wikipedia.org/wiki/Niacin
Thanks! I've read most of what I could find on the net....was hoping for some 'inside info'! hahah

I tried a very low dose of Niacin last week, and had such a bad reaction to it that my DH was minutes away from rushing me to the emergency room. (Imagine the worst sunburn you ever got ... and then multiply the pain times 10!) It took over 6 hours for my heart rate to return to normal and for my blood pressure to stabilize.

My advice? EEEEK! run away! run away! run away!  Or at the very least check with your doctor, start with a VERY low dose, and have a friend/family/medical attention available.

=^..^= MOLLY

I was reading the information from the Wikipedia link and I found something, if I am reading correctly, that would actually make a case that large amounts of niacin (i.e. taking a niacin supplement) actually would make it harder to lose weight.

"Niacin, when taken in large doses, blocks the breakdown of fats in adipose tissue, thus altering blood lipid levels."  Adipose tissue is the tissue that actually stores our body fat so if Niacin blocks the breakdown of fats it could be harder to lose excess body fat if you are taking it.

I am in no way a medical professional so I could be wrong, maybe somebody else knows.  Niacin deficiency is very rare unless you eat corn as a main staple of your diet instead of rice or grain so I would think twice before taking it as a supplement.

no, its used to slow down the liver's cholesterol production, but even then, because it interferes with liver function it shouldn't be taken in excess without a doctors prescription.

http://www.americanheart.org/presenter.jhtml? identifier=163

and scroll to the bottom.

it has some nasty side effects as well.

agreed. unless you have a deficiency you shouldnt worry about niacin. It does help raise body temperature a bit but not to the point to where its useful for fat loss. It is more dangerous than helpful to suppliment niacin. It can also produce urinary symptoms close to those of a UTI.
#7  
Quote  |  Reply
Niacin has some nasty side effects- it makes your skin red, and brings this strange itching/tingling sensation that is very uncomfortable. The side effects last about an hour or so, depending on how much you take, I guess. It's been a few years ago that I tried it, but I didn't notice any benefit to weight loss.
Molly, that's how I react to it too as a supplement. And my doctor gave me a 1000mg dose twice a day. I wanted to die.
Original Post by samboo0799:

Niacin has some nasty side effects- it makes your skin red, and brings this strange itching/tingling sensation that is very uncomfortable. The side effects last about an hour or so, depending on how much you take, I guess. It's been a few years ago that I tried it, but I didn't notice any benefit to weight loss.

 What you are describing is called flushing. You can buy flush free Niacin it says right on the bottle  flush free. I take flush  free Niacin and I have not had this side effect.  I don't know about weight loss effects but I know when I take it I get a boost of energy. I would not take high doses everyday tho. I take 1 500mg pill 2-3 times a week.

LISTEN TO THESE WORDS OF TRUTH. DO NOT TAKE NIACIN, I JUST TOOK 1 500MG PILL AND 10 MINUTES LATER I FELT LIGHT SOMEONE WAS TORCHING ME WITH A FLAME THROWER. ITS THE WORST FEELING IN THE WORLD.  IF SOMEONE HAD A GUN UP TO MY FACE AN SAID "TAKE THIS NIACIN PILL NOW!" I WOULD TELL HIM TO JUST SHOOT ME NOW BECAUSE IT WOULD HURT LESS THAN TAKING  A NIACIN. I FOUND THIS WEBSITE BECAUSE I WAS TRYING TO FIND OUT HOWTO STOP THE PAIN.  NOW IM SHAKING LIKE CRAZY AS IF I WAS IN 20 DEGREE WEATHER.  ITS HARD FOR ME TO TYPE THIS BEAUSE I AM SHAKING SO BAD NOW.  THE BURINING JUST STOPPED HOWEVER I STILL FEEL ITCHY.  IF YOU HAVE TO TAKE NIACIN TAKE THE KIND THAT WONT MAKE YOU WANT TO KILL YOURSELF....
Original Post by kroniksmoker:

LISTEN TO THESE WORDS OF TRUTH. DO NOT TAKE NIACIN, I JUST TOOK 1 500MG PILL AND 10 MINUTES LATER I FELT LIGHT SOMEONE WAS TORCHING ME WITH A FLAME THROWER. ITS THE WORST FEELING IN THE WORLD. IF SOMEONE HAD A GUN UP TO MY FACE AN SAID "TAKE THIS NIACIN PILL NOW!" I WOULD TELL HIM TO JUST SHOOT ME NOW BECAUSE IT WOULD HURT LESS THAN TAKING A NIACIN. I FOUND THIS WEBSITE BECAUSE I WAS TRYING TO FIND OUT HOWTO STOP THE PAIN. NOW IM SHAKING LIKE CRAZY AS IF I WAS IN 20 DEGREE WEATHER. ITS HARD FOR ME TO TYPE THIS BEAUSE I AM SHAKING SO BAD NOW. THE BURINING JUST STOPPED HOWEVER I STILL FEEL ITCHY. IF YOU HAVE TO TAKE NIACIN TAKE THE KIND THAT WONT MAKE YOU WANT TO KILL YOURSELF....

 Chances are you took the flushing type of Niacin. If I take a flushing Niacin I get the hot flushed feeling as well but I do not get that from the non-flushing Niacin.

Yea, you must just be sensitive to it, cuz I have taken it before.....that's never happened to me.

 

PLUS, you have the added 'toxins' in your system (at least I assume by your name), and when you have more of that, y9ou have more of a reaction! I didn't do that for a few days, then took Niacin (with my vitamins), and I had NO reaction after not smoking.

Original Post by vicki8seekers:

Hey all~

Anyone know anything about Niacin? My friend said it helps aid in weightloss...I just wondered if anyone had any knowledge on it! THanks!

Niacin  --- Wikipedia

High-dose niacin may also elevate blood sugar, thereby worsening diabetes mellitus. Hyperuricemia is another side-effect of taking high-dose niacin; thus niacin may worsen gout.  Niacin at doses used in lowering cholesterol has been associated with birth defects in laboratory animals and should not be taken by pregnant women. 

Niacin at extremely high doses can have life-threatening acute toxic reactions. One patient suffered vomiting after taking eleven 500-milligram niacin tablets over 36 hours, and another was unresponsive for several minutes after taking five 500-milligram tablets over two days. 

It can also cause blindness. Doses above 2 g per day have been associated with liver damage, particularly with slow-release formulations. 

Niacin is also referred to as Vitamin B3 because it was the third of the B vitamins to be discovered and normally not needed beyond decent diet. Recommended intake is 14 mg a day for women.

DON'T YOU DARE SPIKE ANYONE'S DRINK WITH IT.  They could die.

Information on any of the Vitamins

In your food log, search, type in the name of a very good food... For vitamins, Kellogs ALL BRAN works great.. Under the analysis of the food, it shows you all the things it is high in, and the vitamin name is a link. 

Click on any of those links to get a full explanation of almost any of the vitamins you need.  Here is an example....

NUTRITIONAL ANALYSIS

Good points

Why would anyone ever spike someones drink with it?? why would you even think that? IT's not some kind of date rape drug, and there would be no benefit to anyone to do that!

 

Kronik::::::it WILL NOT work for a drug test.....tried and true for someone very close to me just 2 weeks ago.....

it made me pass a drug test. You have to take it for a few days prior to the test.
Original Post by monkey08us:

it made me pass a drug test. You have to take it for a few days prior to the test.
  • Promotion of starvation diets or habits that exhibit signs of an eating disorder ("pro-ana", "pro-mia", etc.) is prohibited.
  • I think any post that encourages illegal activity should also be banned. 

    I'm not promoting illegal activity in any way!!! Niacin is not illegal, and that's what we're talking about. The subject of whether or not it works for drug tests arose, and I just simply stated that it worked for me back in the day.

    Now, spiking someones drink with it... not only is that illegal, but its immoral and disturbing.
      Fransen fransen
    no one was in anyway condoning or promoting anything....as monkey08us said niacin is legal, is a supplement. Taking it is not illegal. if it happens to be able to be used in many ways, then it's no ones fault. I don't see anywhere in these posts to do anything illegal....except when you mentioned spiking someones drink. Not everyone and everything has bad motives....
    Original Post by fransen:

    Original Post by vicki8seekers:

    Hey all~

    Anyone know anything about Niacin? My friend said it helps aid in weightloss...I just wondered if anyone had any knowledge on it! THanks!

    Niacin  --- Wikipedia

    High-dose niacin may also elevate blood sugar, thereby worsening diabetes mellitus. Hyperuricemia is another side-effect of taking high-dose niacin; thus niacin may worsen gout.  Niacin at doses used in lowering cholesterol has been associated with birth defects in laboratory animals and should not be taken by pregnant women. 

    Niacin at extremely high doses can have life-threatening acute toxic reactions. One patient suffered vomiting after taking eleven 500-milligram niacin tablets over 36 hours, and another was unresponsive for several minutes after taking five 500-milligram tablets over two days. 

    It can also cause blindness. Doses above 2 g per day have been associated with liver damage, particularly with slow-release formulations. 

    Niacin is also referred to as Vitamin B3 because it was the third of the B vitamins to be discovered and normally not needed beyond decent diet. Recommended intake is 14 mg a day for women.

    DON'T YOU DARE SPIKE ANYONE'S DRINK WITH IT.  They could die.

    Thats why its so funny, they would flip out. hope no one pisses me off at school lol.

    23 Replies (last)
    Advertisement
    Advertisement